Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Pocatello, ID

September 4, 2013Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 4, 2013, 10:18 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 10:18 PM MDT (04:18 UTC)
Expired
Sep 5, 2013, 1:15 AM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 135 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3006 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WGUS55 KPIH 050418
FFWPIH
IDC013-050715-
/O.NEW.KPIH.FF.W.0029.130905T0418Z-130905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1018 PM MDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF HAILEY...

* UNTIL 115 AM MDT

* AT 1007 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS WITH HEAVY RAIN 25 MILES SOUTHWEST OF THE 
BEAVER CREEK BURN AREA. THESE STORMS ARE MOVING NORTHEAST AND WILL 
CROSS THE BURN AREA BETWEEN 1100 AND 1130 PM MDT AND CAN PRODUCE 
MUD...ASH AND DEBRIS SLIDES OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL WESTERN BLAINE COUNTY...
  RURAL CENTRAL BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ASH AND DEBRIS SLIDES OVER RECENT BURNED AREAS IS POSSIBLE WITH MUCH 
LESS THAN ONE HALF INCH RAIN. 

&&

LAT...LON 4373 11469 4377 11448 4364 11436 4351 11428
      4346 11451 4348 11452 4352 11459 4356 11459
      4360 11470 4365 11467 4368 11469

$$

RS
2 follow-up statements
665 
WGUS75 KPIH 050558
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1158 PM MDT WED SEP 4 2013

IDC013-050715-
/O.CON.KPIH.FF.W.0029.000000T0000Z-130905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
1158 PM MDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW LIGHT SHOWERS OVER THE BURN AREA WITH THE MAIN THUNDERSTORM 
CORE JUST NORTH OF THE BURN AREA.

THOUGH THUNDERSTORM AND SHOWER ACTIVITY IS DECREASING...RUNOFF AND 
POSSIBLE DEBRIS FLOWS MAY BE SLOW TO END. CAUTION IS ADVISED NEAR 
SMALL STREAMS.

LAT...LON 4373 11469 4377 11448 4364 11436 4351 11428
      4346 11451 4348 11452 4352 11459 4356 11459
      4360 11470 4365 11467 4368 11469

$$

TW
456 
WGUS75 KPIH 050705
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
105 AM MDT THU SEP 5 2013

IDC013-050712-
/O.CAN.KPIH.FF.W.0029.000000T0000Z-130905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
105 AM MDT THU SEP 5 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL BLAINE
COUNTY...

EVEN THOUGH PRECIPITATION HAS ENDED FOR NOW...RUNOFF MAY BE SLOW TO 
END THE NEXT COUPLE OF HOURS. CAUTION IS ADVISED NEAR SMALL STREAMS.



LAT...LON 4373 11469 4377 11448 4364 11436 4351 11428
      4346 11451 4348 11452 4352 11459 4356 11459
      4360 11470 4365 11467 4368 11469

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 12:16 PM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, Sep 4, 12:16 PM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1216 PM MDT WED SEP 4 2013

.DISCUSSION...UPPER LOW OFF THE PAC NW COAST CONTINUES TO PUMP
SUBTROPICAL MOISTURE INTO ID TODAY...BUT NOT QUITE AS RIPE AS
YESTERDAY. ALSO...DOES NOT APPEAR TO HAVE THE FORCING MECHANISMS.
NOT SEEING MUCH SIGNS OF CONVECTIVE DEVELOPMENT AS THIS TIME
YESTERDAY. AS A RESULT...TSTM COVERAGE TODAY SHOULD BE LESS
WIDESPREAD. NAM MODEL DID NOT INITIALIZE WELL THIS MORNING WITH
RESPECT TO THE QPF. NAM QPF ATTEMPTED TO PAINT HEAVY PRECIP NEAR
THE DIVIDE...BUT LITTLE ACTUALLY OCCURRED. THIS MAY HAVE AN IMPACT
ON THE ACCURACY OF THE QPF SOLUTION TODAY. THE GFS SUGGESTS MUCH
LESS TSTM COVERAGE TODAY...AS DOES THE HI RES MODEL. THE HIGH RES
IS BRINGING A WAVE OF PRECIP INTO THE WESTERN PART OF THE FCST
AREA LATE TONIGHT. THU LOOKS LIKE ANOTHER HEAVY RAIN DAY. WITH
GROUND ALREADY SATURATED FROM RAIN YESTERDAY...HAVE EXTENDED BOTH
THE AREA AND TIME OF THE FLASH FLOOD WATCH UNTIL THU EVE.

STILL EXPECT TO SEE LINGERING MTN TSTMS FRI AND SAT AS THE UPPER
LOW MOVES TO THE ID PANHANDLE. THE UPPER LOW FINALLY MOVES OUT OF
THE PICTURE ON SUNDAY...WITH UPPER RIDGING BECOMING THE DOMINANT
FEATURE NEXT WEEK. THIS SHOULD RESULT IN DRY CONDITIONS SUN THRU
WED. HEDGES

&&

.AVIATION...MONSOON MOISTURE WILL CONTINUE TO HELP TRIGGER SHOWERS
AND THUNDERSTORMS OVER EASTERN IDAHO THROUGH TOMORROW. KSUN AND KBYI
LIKELY STAND THE BEST CHANCE OF SEEING -SHRA/-TSRA ON SITE BASED ON
THE LATEST INFO THROUGH TONIGHT. WITH THE VERY MOIST AIRMASS IN
PLACE...JUST ABOUT ANYONE COULD SEE DEVELOPMENT THIS AFTERNOON AND
EVENING. THAT IS WHY WE ARE KEEPING VCSH OR VCTS IN FOR ALL TAF
SITES. TOMORROW LOOKS LIKE A BETTER CHANCE OF DEVELOPMENT FOR ALL
AREAS. MVFR/IFR CONDITIONS ARE POSSIBLE DURING PERIODS OF HEAVY RAIN
ALONG WITH POSSIBLE STRONG DOWNBURST WINDS WITH STRONGEST STORMS.
WHILE NOT A CERTAINTY...SOME FOG MAY DEVELOP AGAIN IN THE MORNING IN
AREAS WHERE IT RAINS TODAY OR ENOUGH MOISTURE IS LEFT OVER FROM
YESTERDAY.  KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA THROUGH TOMORROW. THE BEST CHANCE THROUGH TONIGHT APPEARS TO BE
ACROSS THE WESTERN FIRE ZONES. ALL AREAS ARE LOOKING AT POTENTIAL
THUNDERSTORM DEVELOPMENT DUE TO THE EXTREMELY MOIST AIRMASS IN
PLACE. HEAVY RAINFALL IS STILL EXPECTED...ALTHOUGH CONDITIONS ARE A
LITTLE MORE RIPE FOR SOME HAIL AND STRONG WINDS ESPECIALLY TOMORROW.
THE MODELS CONTINUE TO MOVE THE LOW EASTWARD ALONG THE U.S./CANADA
BORDER...ALTHOUGH THE GFS IS NOW A BIT FASTER THAN THE OTHER MODELS
MOVING IT EASTWARD. BECAUSE OF THAT...WE ARE KEEPING A SLIGHT CHANCE
OF MOUNTAIN SHOWERS/STORMS THROUGH THE WEEKEND. WE SHOULD EVENTUALLY
DRY OUT FOR ALL AREAS EARLY NEXT WEEK. WITH A COLD FRONT AND THE
SYSTEM ITSELF MOVING ACROSS THE AREA FRIDAY THROUGH
SUNDAY...AFTERNOON WINDS WILL BE BREEZY. HOWEVER...CRITICAL WEATHER
CONDITIONS ARE NOT EXPECTED AS IT WILL BE A BIT COOLER AND HUMIDITY
VALUES DON'T DROP A WHOLE LOT DURING THE DAY. KEYE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING
IDZ017-018-021>023-031.

&&
Hazardous weather outlook, Sep 4, 5:59 AM MDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
559 AM MDT WED SEP 4 2013

IDZ017>025-031-032-051200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
559 AM MDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS LIKELY AGAIN TODAY OVER THE AREA PARTICULARLY
THE SOUTHERN HIGHLANDS AND CENTRAL MOUNTAINS PROMPTING A FLASH
FLOOD WATCH. NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL
MOVE OVER THE SOUTHERN HIGHLANDS AND THE CENTRAL MOUNTAINS THIS
MORNING AND CONTINUE OFF AND ON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EVEN HEAVIER AND MORE WIDESPREAD RAINFALL IS EXPECTED THURSDAY.
ADDITIONAL FLASH FLOOD WATCHES WILL LIKELY BE NEEDED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 4, 6:34 PM MDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
634 PM MDT WED SEP 4 2013

IDZ017-050115-
LINCOLN ID-
634 PM MDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 715 PM MDT

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHOSHONE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LINCOLN COUNTY...

LAT...LON 4315 11441 4302 11413 4282 11431 4290 11454
TIME...MOT...LOC 0034Z 216DEG 12KT 4295 11440

RS
Local storm report, Sep 4, 6:51 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
651 PM MDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             S SHOSHONE              42.94N 114.40W
09/04/2013  M0.75 INCH       LINCOLN            ID   OTHER FEDERAL

            WIND GUSTS ESTIMATED TO 20 MPH. ACTUALLY DESCRIBED AS
            DIME SIZE.

&&

JMESSICK
Local storm report, Sep 4, 7:12 PM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
712 PM MDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      S SHOSHONE              42.94N 114.40W
09/04/2013                   LINCOLN            ID   FIRE DEPT/RESCUE

            ONE STREET IN THE CITY OF SHOSHONE DOWN TO ONE LANE DUE
            TO FLOODING. FLOODING DUE TO COMBINATION OF HEAVY
            RAINFALL AND CLOGGED STORM DRAINS.

&&

JMESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:34 PM MDTSpecial Weather StatementPIHLincoln41 min
Sep 4, 7:10 PM MDTSevere Thunderstorm WarningPIHLincoln65 min
Sep 4, 7:48 PM MDTFlash Flood WarningPIHBlaine, Lincoln3 hr
Sep 5, 5:20 AM MDTSpecial Weather StatementPIHCassia55 min
Sep 5, 6:04 AM MDTSpecial Weather StatementPIH56 min
Sep 5, 6:10 AM MDTSpecial Weather StatementPIHCassia65 min
Sep 5, 3:24 PM MDTSpecial Weather StatementPIHLincoln51 min
Sep 5, 4:59 PM MDTSpecial Weather StatementPIHButte46 min
Sep 5, 5:10 PM MDTSpecial Weather StatementPIHCamas65 min
Sep 5, 5:27 PM MDTSevere Thunderstorm WarningPIHButte, Clark48 min
Sep 5, 5:37 PM MDTTornado WarningPIHClark38 min
Sep 5, 5:40 PM MDTFlash Flood WarningPIHBlaine3 hr
Sep 5, 5:51 PM MDTSpecial Weather StatementPIHLincoln54 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.